Alert archive / Michigan / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 19, NWS Grand Rapids, MI

July 12, 2017Allegan County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 12, 2017, 9:59 AM EDT for Allegan County, Michigan. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2017, 9:59 AM EDT (13:59 UTC)
Expired
Jul 12, 2017, 10:17 AM EDT
In force
18 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Allegan County, MI

The radar

The Grand Rapids radar (KGRR), 50 km from the middle of the area, began a volume at 13:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 2.0 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2017-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 327 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2017-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
327 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

689 
WUUS53 KGRR 121359
SVRGRR
MIC005-121445-
/O.NEW.KGRR.SV.W.0019.170712T1359Z-170712T1445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
959 AM EDT WED JUL 12 2017

The National Weather Service in Grand Rapids has issued a

* Severe Thunderstorm Warning for...
  Allegan County in southwestern Michigan...

* Until 1045 AM EDT.

* At 959 AM EDT, severe thunderstorms were located along a line
  extending from near Holland to near Fennville to 5 miles south of
  Saugatuck, moving east at 55 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Holland...             Allegan...             Wayland...
  Fennville...           Saugatuck...           Martin...
  Saugatuck SP...        Dorr...                Ganges...
  Hamilton...            Hopkins...             Burnips...
  Bradley...             North Dorr...          Castle Park...
  Shelbyville...         Macatawa...            

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4260 8623 4263 8618 4268 8621 4277 8621
      4277 8554 4249 8554 4253 8624
TIME...MOT...LOC 1359Z 268DEG 47KT 4276 8614 4264 8608 4258 8617 

HAIL...0.75IN
WIND...60MPH
 
$$

NJJ
1 follow-up statement
945 
WWUS53 KGRR 121417
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
1017 AM EDT WED JUL 12 2017

MIC005-121427-
/O.CAN.KGRR.SV.W.0019.000000T0000Z-170712T1445Z/
Allegan MI-
1017 AM EDT WED JUL 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR ALLEGAN COUNTY IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds are
still possible with these thunderstorms.

LAT...LON 4260 8623 4263 8618 4268 8621 4277 8621
      4277 8554 4249 8554 4253 8624
TIME...MOT...LOC 1416Z 268DEG 47KT 4277 8583 4265 8577 4259 8586 

$$

NJJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 7:41 AM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 12, 7:41 AM EDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
741 AM EDT Wed Jul 12 2017

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 334 AM EDT Wed Jul 12 2017

There is the threat for locally heavy rainfall and flooding over
areas near and south of Interstate 96 this morning into early this
afternoon as periods of thunderstorms continue to bring heavy rain
to the same areas. Once the warm front lifts north of the area
this afternoon the storms will be more scattered until the evening
hours. Overnight tonight into Thursday morning an area of
thunderstorms head of the cold front will cross the area and bring
most areas is Southwest Michigan thunderstorms. Any thunderstorms
this afternoon into early Thursday may have gusty winds, frequent
cloud to ground lighting, large hail and torrential rainfall.
It will be warm and humid today with highs in the mid to upper
80s.

Once the cold front comes through Thursday it will be cooler and
with little threat of rain until the next system moves through the
area on Sunday.

&&

.SHORT TERM...(Today through Friday)
Issued at 334 AM EDT Wed Jul 12 2017

The primary issue for today is the flood and severe storm threat
which will continue into the overnight hours.

I see the severe storm threat as being mostly this afternoon into
tonight, once this area of storms with warm front lifts out of the
area.

As for the flood threat, WPC issued has Southwest Michigan in an
enhanced threat for excessive rainfall for the next 24 hours. So,
little has changed, from what I wrote yesterday. I expect
widespread heavy rainfall near and south of Grand Haven to near
Lansing into early this afternoon as the band of thunderstorms
ahead of the warm front slowly lifts northward. There is a second
line of thunderstorms currently over eastern Minnesota and western
Wisconsin, this area of storms will ride east southeast just
north of the warm front reaching Southwest Michigan mid morning.
These will only enhance the rainfall from the ongoing storms. Thus
farther increasing the threat of heavy rainfall in the flash
flood watch I issued around 130 AM this morning. The high
resolution models have not been doing overly well with
forecasting these storms,the HRRRX and NAMNEST seem to be doing
the best so far. Having 2 inches of precipitable water in the air
and MBE vectors being near zero over our western CWA at 8 am plus
a near saturated sounding profile to near 150 mb tells me heavy
rain will indeed be an issue this morning.

Once all of that moves out by 1-2 PM, I would think a period of
quiet will ensue. The warm front by mid afternoon will be north of
the area. We then wait for the cold front to move into the area
later tonight. That will bring the next round of storms to area.
This is actually a delay for these storms, so being this they will
be coming thought during the early morning hours of Thursday, the
severe threat may be limited. Still any storms that do develop
this afternoon will have high cape an marginally high deep layered
shear so severe storms are still possible.

.LONG TERM...(Friday night through Tuesday)
Issued at 334 AM EDT Wed Jul 12 2017

Fair weather will continue Friday night through Saturday with high
pressure in control of the wx pattern. A weak front with limited
moisture will bring just a small chance of a shower or thunderstorm
Saturday night into Sunday.

Otherwise fair wx will continue into early next week and
temperatures will undergo a moderating trend as an upper level ridge
amplifies to our west. High temperatures by early next week will
reach well into the 80's to near 90 degrees.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 741 AM EDT Wed Jul 12 2017

There will be several rounds of thunderstorms today. The first
area of storms is falling apart as I am writing this but the next
band is crossing Lake Michigan and will cross the TAF sites
between 14z (MKG) and 16z (LAN/JXN). Then another area of storms
should cross the TAF sites early tonight (02z - 06z). Some storms
may have gusty winds and even hail.

&&

.MARINE...
Issued at 334 AM EDT Wed Jul 12 2017

The main threat for marine is the thunderstorms. At this point
winds do not get strong enough to issue any marine headlines.

&&

.HYDROLOGY...
Issued at 324 PM EDT Tue Jul 11 2017

Confidence for heavy rain potential is increasing for the area
beginning tonight, and will last through Wednesday night.
Precipitable water values will likely approach if not exceed 2
inches. With a slow moving boundary that will be coming up into the
area beginning late tonight, the potential for training storms will
increase. Training of storms will have the potential to produce
localized flooding where multiple inches of rain could fall in a
short period of time.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Flood Watch until 2 PM EDT this afternoon for MIZ056>059-064>067-
     071>074.

LM...None.
&&

SYNOPSIS...WDM
SHORT TERM...WDM
LONG TERM...Laurens
AVIATION...WDM
HYDROLOGY...CAS
MARINE...WDM
Hazardous weather outlook, Jul 12, 3:55 AM EDT, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
National Weather Service Grand Rapids MI
355 AM EDT Wed Jul 12 2017

MIZ037>040-043>046-050>052-056>059-064>067-071>074-130800-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
355 AM EDT Wed Jul 12 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Near and south of I-96, till 8 am, expect periods of
thunderstorms with locally very heavy rain, gusty winds,frequent
cloud to ground lighting, and small hail. At this time it would
seem the threat for severe storms is very low through mid morning
across Southwest Michigan.

The thunderstorm from mid morning into early this afternoon will
have heavy rain, frequent lighting, small hail and gusty winds
but for the most part these storms also are not expected to be
severe.

There is significant risk for severe thunderstorms from mid
afternoon into tonight. Damaging winds, large hail, isolated
tornadoes, and locally heavy rainfall are all possible with these
storms. At this point any location in Southwest Michigan would
have that threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible over eastern areas Thursday and again
Saturday night into Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter should be ready to look for severe storms this afternoon
and this evening. If you then see severe weather please report it
to our office.

LMZ844>849-130800-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
355 AM EDT Wed Jul 12 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

There will be periods of thunderstorms with locally strong winds,
frequent cloud to water lighting, and hail are expected through
tonight. Winds and waves may be significantly higher near the
stronger thunderstorms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are a threat again Saturday night into Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter should be ready to look for severe storms this afternoon
and this evening. If you then see severe weather please report it
to our office.

wdm

In the hours before

Special weather statement, Jul 12, 6:07 AM EDT, 3 hours 52 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
607 AM EDT WED JUL 12 2017

MIZ064-065-071-072-121100-
Kalamazoo MI-Allegan MI-Van Buren MI-Barry MI-
607 AM EDT WED JUL 12 2017

...SIGNIFICANT WEATHER ADVISORY...

At 607 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Van Buren SP to near McDonald to near
Magician Lake. Movement was northeast at 45 mph.

Winds in excess of 40 mph with downed tree limbs will be possible
with these storms.

Locations impacted include...
Kalamazoo...           Portage...             Allegan...
South Haven...         Plainwell...           Paw Paw...
Westwood...            Van Buren SP...        Otsego...
Vicksburg...           Hartford...            Galesburg...
Mattawan...            Lawton...              Bangor...
Decatur...             Schoolcraft...         Climax...
Richland...            Martin...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4207 8620 4213 8623 4224 8622 4226 8635
      4244 8626 4264 8577 4250 8540 4219 8530
      4207 8580
TIME...MOT...LOC 1007Z 245DEG 39KT 4232 8639 4225 8619 4208 8613

NJJ
Special weather statement, Jul 12, 9:14 AM EDT, 45 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
914 AM EDT WED JUL 12 2017

MIZ037-043-121445-
Oceana MI-Mason MI-
914 AM EDT WED JUL 12 2017

...SIGNIFICANT WEATHER ADVISORY...

At 914 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 21 miles northwest of Ludington SP to 13 miles
west of Ludington to 29 miles east of Sheboygan. Movement was east at
30 mph.

Dime size hail and winds in excess of 40 mph with downed tree limbs
will be possible with these storms.

Locations impacted include...
Ludington...           Hart...                Ludington SP...
Shelby...              Scottville...          Hesperia...
Fountain...            Free Soil...           Mears SP...
Silver Lake SP...      Freesoil...            Weare...
Elbridge...            Colfax...              New Era...
Rothbury...            Custer...              Walkerville...
Walhalla...            St. Huberts...

LAT...LON 4417 8604 4358 8604 4348 8608 4348 8646
      4360 8653 4367 8653 4375 8646 4382 8643
      4397 8646 4406 8651 4412 8643 4418 8639
TIME...MOT...LOC 1314Z 272DEG 27KT 4426 8683 4391 8672 4367 8714

NJJ
Special weather statement, Jul 12, 9:22 AM EDT, 37 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
922 AM EDT WED JUL 12 2017

MIZ056-064-065-071-121445-
Allegan MI-Van Buren MI-Ottawa MI-Barry MI-
922 AM EDT WED JUL 12 2017

...SIGNIFICANT WEATHER ADVISORY...

At 921 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 22 miles west of Macatawa to 33 miles northwest
of Lake Michigan Beach to 16 miles east of Kenilworth. Movement was
east at 45 mph.

Dime size hail and wind gusts up to 50 mph with downed tree limbs
will be possible with these storms.

Locations impacted include...
Holland...             Allegan...             South Haven...
Plainwell...           Paw Paw...             Van Buren SP...
Hudsonville...         Zeeland...             Wayland...
Otsego...              Hartford...            Mattawan...
Lawton...              Bangor...              Decatur...
Fennville...           Saugatuck...           Martin...
Beechwood...           Saugatuck SP...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4207 8622 4224 8622 4224 8636 4249 8625
      4271 8621 4290 8622 4290 8578 4277 8578
      4277 8550 4242 8552 4242 8576 4207 8576
TIME...MOT...LOC 1321Z 267DEG 40KT 4279 8666 4244 8695 4217 8742

NJJ
Local storm report, Jul 12, 9:46 AM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
946 AM EDT WED JUL 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       2 NE HARTFORD           42.23N 86.14W
07/12/2017  M1.21 INCH       VAN BUREN          MI   MESONET

            6 HOUR TOTAL. HARTFORD ENVIRO-WEATHER / MAWN
            STATION.

&&

CAS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 1:09 AM EDTFlood WatchGRRAllegan, Barry, Calhoun, Clinton, Eaton, Ingham and 6 more29 hr
Jul 12, 1:59 AM EDTSpecial Weather StatementGRRAllegan, Van Buren31 min
Jul 12, 6:07 AM EDTSpecial Weather StatementGRRAllegan, Kalamazoo, Van Buren53 min
Jul 12, 8:42 AM EDTSpecial Marine WarningGRR2 hr
Jul 12, 9:03 AM EDTSpecial Marine WarningGRR87 min
Jul 12, 9:14 AM EDTSpecial Weather StatementGRRMason, Oceana91 min
Jul 12, 9:22 AM EDTSpecial Weather StatementGRRAllegan, Van Buren83 min
Jul 12, 10:23 AM EDTSpecial Marine WarningGRR112 min
Jul 12, 11:09 AM EDTSpecial Weather StatementGRRIngham51 min
Jul 12, 11:17 AM EDTSpecial Weather StatementGRRAllegan, Van Buren58 min
Jul 12, 11:22 AM EDTAreal Flood AdvisoryGRRIngham6 hr
Jul 12, 11:45 AM EDTSpecial Weather StatementGRRJackson90 min
Jul 12, 12:13 PM EDTSpecial Weather StatementGRRCalhoun, Kalamazoo92 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.